Secondary Logo

Journal Logo

Diagnosis: Possible Drug-Induced Thrombocytopenia

Filippone, Lisa M. MD

doi: 10.1097/01.EEM.0000292064.39480.87
Quick Consult

Dr. Filippone is an assistant professor of emergency medicine at Drexel University College of Medicine and the director of the division of emergency ultrasound at Mercy Hospital of Philadelphia.

The patient had baseline labs done in the ED, including a CBC with differential, electrolytes, BUN, creatinine, and glucose. Coagulation studies also were ordered. Her labs where unremarkable except for a platelet count of 55,000 per microliter.

A repeat CBC was sent in a collection tube using sodium citrate, and a peripheral smear was ordered. Anticoagulants used in blood tubes may induce platelet clumping in vitro and lead to a spuriously low platelet count. This is seen most commonly with EDTA. A repeat platelet count can be done using another anticoagulant such as sodium citrate or heparin. The gold standard, however, for documenting thrombocytopenia is placing a freshly shed non-anticoagulated blood sample directly into platelet diluent fluid.

This patient's thrombocytopenia was confirmed. Of particular importance was that her platelet count was 345,000 per microliter on discharge from the hospital just five days earlier.

She was admitted to the hospital for evaluation of her thrombocytopenia. The next day, her platelet count decreased to 1,000, and generalized petechiae developed. Her clopidogrel was stopped, and steroids were started. The next day she received platelet transfusions. She never developed any significant bleeding, and after 10 days in the hospital, she was discharged home. Her final diagnosis was possible drug-induced thrombocytopenia secondary to the clopidogrel. This diagnosis was based on the fact that the clopidogrel was started before the thrombocytopenia occurred, and that her thrombocytopenia resolved after the medication was discontinued. Idiopathic thrombocytopenia purpura, however, could not be ruled out.

Drug-induced thrombocytopenia is a reversible cause of thrombocytopenia. When beginning a discussion of the topic, certain medications are usually discussed separately. These include heparin and heparin analogues as well as drugs that are known for causing other cytopenias, such as chemotherapy medications. Heparin and its analogues cause thrombocytopenia in two different ways, often referred to as type I and type II heparin-induced thrombocytopenia.

Type I is non-immune-mediated, results in a lesser degree of thrombocytopenia, and begins within a few days of beginning heparin therapy. Platelet counts return to normal when the drug is discontinued. It is often encountered while following labs of patients on heparin. Type II is immune-mediated in which antibodies are formed against the heparin-platelet factor 4 complex. While platelet counts decrease, patients are prone to arterial and venous thrombosis. This is the more clinically severe form of heparin-induced thrombocytopenia. The rest of this discussion will not include heparin-induced thrombocytopenia but focus on drug-induced thrombocytopenia (i.e., decreased platelets secondary to other medications).

Drug-induced thrombocytopenia results in a decreasing platelet count because of platelet destruction by drug-dependent antibodies. There is no specific test for drug-induced thrombocytopenia. Lab testing for drug-dependent antibodies is not readily available, and the results of such tests have limited value. The diagnosis is based on the medication preceding the development of the thrombocytopenia and recovery of the platelet count with discontinuation of the medication. Of course, other causes of thrombocytopenia must be evaluated and ruled out, the most difficult of which is idiopathic thrombocytopenia purpura, which itself is a diagnosis of exclusion.

Figure

Figure

Because many of these patients are taking multiple medications, the clinician is faced with the daunting task of determining which medication to stop. There are many case reports of drug-induced thrombocytopenia in the literature, as well as extensive lists of medications thought to be the cause of it. The evidence for such associations is not always that strong, however. It is for this reason that in 1998, George et al published a systematic review of published case reports. (Arch Intern Med 1998;129:886.) The authors reviewed all reports of drug-induced thrombocytopenia since 1966.

Of note is that any case report in which heparin or its analogues were used was excluded. Their objectives were twofold: to develop a list of medications that most commonly caused drug-induced thrombocytopenia based on the evidence reported and to develop a standardized set of criteria for use in reporting occurrences of drug-induced thrombocytopenia. In this review, the most common drug reported was quinidine followed by gold and trimethoprim-sulfamethoxazole. The authors continue to update the list to include other medications that show evidence to support a causal role in drug-induced thrombocytopenia. In particular, abciximab has multiple level I and level II evidence to support it as a cause. This information is on the authors' web site, Platelets on the Internet (http://moon.ouhsc.edu/jgeorge).

Once the diagnosis of drug-induced thrombocytopenia has been made, treatment involves withdrawal of the offending medication. Median time for recovery of platelet counts after discontinuing the medication is five to seven days, although it is typically longer if it is gold-induced thrombocytopenia. Platelet counts and patient clinical status will dictate which other interventions are needed. These may include administration of steroids, intravenous immunoglobulin, and platelet transfusions. This treatment plan is similar to that for idiopathic thrombocytopenic purpura.

© 2006 Lippincott Williams & Wilkins, Inc.